Get access

Postural tachycardia syndrome following human papillomavirus vaccination

Authors

  • S. Blitshteyn

    Corresponding author
    1. Department of Neurology, State University of New York at Buffalo School of Medicine and Biomedical Sciences, Buffalo, NY, USA
    • Correspondence: S. Blitshteyn, Department of Neurology, State University of New York at Buffalo School of Medicine and Biomedical Sciences, 100 High Street, Buffalo, NY 14203, USA (tel.: +1 716 531 4598; fax: +1 716 478 6917; e-mail: sb25@buffalo.edu).

    Search for more papers by this author

Abstract

Background and purpose

Postural tachycardia syndrome (POTS) is a heterogeneous disorder of the autonomic nervous system that may have an autoimmune etiology.

Methods

Six patients who developed new onset POTS 6 days to 2 months following human papillomavirus vaccination are reported.

Results

Three patients also had neurocardiogenic syncope, and three patients were diagnosed with possible small fiber neuropathy. Symptoms in all patients improved over 3 years with pharmacotherapy and non-pharmacological measures but residual symptoms persisted. Molecular mimicry with formation of cross-reacting autoantibodies to the potential targets of the autonomic ganglia, neurons, cardiac proteins or vascular receptors is considered as a possible pathogenesis of new onset POTS after immunization.

Conclusion

Correct diagnosis of POTS and awareness that POTS may occur after vaccination in young women is essential for prompt and effective management of this condition.

Ancillary